Skip to Content

propylthiouracil FDA Alerts

The FDA Alert(s) below may be specifically about propylthiouracil or relate to a group or class of drugs which include propylthiouracil.

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for propylthiouracil

Propylthiouracil

Apr 21, 2010

Audience: Endocrine healthcare professionals, Pharmacists, Pediatricians

[Updated 04/21/2010] FDA has added a Boxed Warning to the label for propylthiouracil, to include information about reports of severe liver injury and acute liver failure, some of which have been fatal, in adult and pediatric patients using this medication.

[Posted 06/04/2009] FDA notified healthcare professionals of the risk of serious liver injury, including liver failure and death, with the use of propylthiouracil in adult and pediatric patients. Reports to FDA's Adverse Event Reporting System (AERS) suggest there is an increased risk of hepatotoxicity with proplythiouracil when compared to methimazole. FDA has identified 32 (AERS) cases (22 adult and 10 pediatric) of serious liver injury associated with propylthiouracil use. Although both proplythiouracil and methimazole are indicated for the treatment of hyperthyroidism due to Graves' disease, healthcare professionals should carefully consider which drug to initiate in a patient recently diagnosed with Graves' disease. Physicians should closely monitor patients on propylthiouracil therapy for symptoms and signs of liver injury, especially during the first six months after initiation of therapy. Propylthiouracil should not be used in pediatric patients unless the patient is allergic to or intolerant of methimazole, and there are no other treatment options available.

[04/21/2010 - Drug Safety Communication - FDA]

[06/04/2009 - Healthcare Professional Sheet - FDA]

    

Propylthiouracil

Jun 3, 2009

Audience: Endocrine healthcare professionals, Pharmacists, Pediatricians

FDA notified healthcare professionals of the risk of serious liver injury, including liver failure and death, with the use of propylthiouracil in adult and pediatric patients. Reports to FDA's Adverse Event Reporting System (AERS) suggest there is an increased risk of hepatotoxicity with proplythiouracil when compared to methimazole. FDA has identified 32 (AERS) cases (22 adult and 10 pediatric) of serious liver injury associated with proplythiouracil use. Although both proplythiouracil and methimazole are indicated for the treatment of hyperthyroidism due to Graves' disease, healthcare professionals should carefully consider which drug to initiate in a patient recently diagnosed with Graves' disease. Physicians should closely monitor patients on proplythiouracil therapy for symptoms and signs of liver injury, especially during the first six months after initiation of therapy. Proplythiouracil should not be used in pediatric patients unless the patient is allergic to or intolerant of methimazole, and there are no other treatment options available.

[06/03/2009 - Healthcare Professional Sheet - FDA]

    

More propylthiouracil Resources